Peakbagger.com

Ascent of San Mateo Peak on 2015-02-12

Climber: David Comerzan

Date:Thursday, February 12, 2015
Ascent Type:Successful Summit Attained
Peak:San Mateo Peak
    Location:USA-California
    Elevation:3591 ft / 1094 m

Ascent Trip Report

This was a scheduled hike with Pat Arredondo as the co-leader. Joining us was Ron and Ellen Grau, John Southworth and Jennifer Washington. Ron, Ellen and Jennifer only did San Mateo with us.
Our first peak was San Mateo. We started Morgan Trail Parking area, 2.5 miles south on South Main Divide road. Did the standard route. If you get to the register box, you went too far. Turn around and you will see a trail on your right. This is the trail you want. At first it looks like it is going the wrong way. In a short distance, you will see a sign saying Rancho Loop trail. There was a toy dinosaur on the sign, the first of 3. Continue on this trail as it crosses the creek 6 times. After the 6th crossing, look for a use trail on your right (southwest). There was a duck and another dinosaur at this point. Follow this use trail which will open up shortly to a regular trail. Continue on it about 2 miles to the summit. At the summit there is a sign that say 4000’. The actual peak is 3591’. There is a register on top. The trail is brush free and easy to follow. Return the same way.
Next was Elsinore. From the Morgan parking area, turn right (southeast) and follow the road about 4 miles to some towers in the distance. At 4 miles there is a dirt road on your left. Follow it about a quarter of a mile and park by the towers. The peak is the high point behind the towers.
Next was Vickers BM. Drive back up South Main Divide, cross 74 and start on North Main Divide road. Follow the paved road for 4 miles to a dirt road with a gate. This is the start of North Main Divide Road. Follow the dirt road for about 1.2 miles to the trailhead for Los Pinos. You will see a number of posts. Vickers is across from this trailhead. Follow the firebreak east a short distance to the summit. There was a benchmark on top. This portion was very rutted and HCV is needed.
Next was Horsethief. Continue on the dirt road another 1.2 miles to a steep firebreak on your left. Park and hike the short distance to the top. No register or benchmark on the summit. I dropped my GPS on the summit and didn’t realize it until I got back to the car. I had to go back up to the summit to retrieve it, hence the reason for a 2X on this summit in one day. This portion of the road was little better, but HCV still required.
The last two peaks of the day, Pinhead and Rancho, are done as one hike. Return to 74 and go west 15 miles to the Caspers Wilderness Park (county park). There is a $3 entry fee for day use. The will give you a map of the park. Follow the road to the Pinhead trail. It starts in the Starr Mesa Horse camp. Park here and follow the trail to Pinhead. It is hard to tell where Pinhead is. It’s not an obvious bump. I had a waypoint for 662’ and it was at an opening in the fence line. For Rancho continue on the trail, dropping down to a saddle then up to a point where you will see a sign saying trail closed. Being true peakbaggers, we continued on this very overgrown trail a short distance to the summit. No benchmark or register on either summit. Return the same way.
8:00 am Depart. 2874’
9:10 am San Mateo Peak. 3591’ 2.4 miles, 894’ gain
10:35 am Car. 4.7 miles round trip, 1114’ gain, 2 hours, 35 minutes.
11:00 am Depart. 3540’
11:05 am Elsinore. 3525’. 0.1 miles, 100’
11:10 am Car. 0.2 miles round trip, 100’ gain, 10 minutes.
11:55 am Depart. 4200’
12:00 pm Vickers Benchmark. 0.2 miles, 120’
12:10 pm Car. 0.4 miles round trip, 127’, 15 minutes.
12:45 pm Depart. 4167’
12:50 pm Horsethief. 4313’, 0.15 miles, 120’
12:55 pm Car. 0.3 miles round trip, 125’ gain, 10 minutes.
12:55 pm Depart. 4167’ (2nd trip to same summit)
1:00 pm Horsethief 4313’, 0.15 miles, 120’
1:05 pm Car. 0.3 miles round trip, 125’ gain, 10 minutes.
2:20 pm Depart. 418’
2:35 pm Pinhead. 662’, 0.7 miles, 213’ gain
3:00 pm Rancho. 688’, 0.4 miles past Pinhead, 152’ gain after Pinhead
3:35 pm Car. 2.1 miles round trip, 509’ gain, 1 hour, 15 minutes.
Total for day: 8 miles round trip, 2100’ gain, 4 hours, 35 minutes.

Summary Total Data



This page has been served 229 times since 2005-01-15.




Copyright © 1987-2018 by Peakbagger.com. All Rights Reserved. Questions/Comments/Corrections? See the Contact Page Terms of Service